California, 2007

Flash Flood in California, August 17, 2007

August 17, 2007 · NWS SGX · 1 event in 1 county or zone

Water and debris was reported flowing across several roads after a strong thunderstorm passed over Big Bear City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Water and debris was reported flowing across several roads after a strong thunderstorm passed over Big Bear City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 17, 12:45 PM PST, 5 minutes earlier.

Area forecast discussion, Aug 17, 12:45 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT FRI AUG 17 2007

.SYNOPSIS...
RESIDUAL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THIS AFTERNOON AND EARLY EVENING. ON SATURDAY
A TROUGH MOVING INLAND TO THE NORTH WILL BRING DRIER SOUTHWEST FLOW
AND SLIGHT COOLING. HIGH PRESSURE REBUILDING SUNDAY THROUGH TUESDAY
WILL BRING A WARMING TREND. DRY WEATHER WILL CONTINUE THROUGH NEXT
WEEK. A SLOWLY DEEPENING MARINE LAYER WILL CAUSE AREAS OF COASTAL
LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS...EXTENDING LOCALLY
INLAND BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS STARTED EARLIER TODAY...FORTUNATE TO HAVE A METAR SITE
DIRECTLY UNDERNEATH THE FIRST CELL. FLASH FLOOD GUIDANCE IS AN INCH
PER HOUR. JUST ISSUED A FLASH FLOOD WARNING FOR REPEAT ECHOES IN THE
BIG BEAR AREA. EXPECT WILL BE ISSUING OTHER BEFORE AFTERNOON IS OVER
FOR OTHER REPEAT ECHOES AND SLOW MOVERS. THUNDERSTORMS EXPECTED TO
CONTINUE INTO THE EVENING HOURS FROM INTERACTING BOUNDARIES. AS FOR
SATURDAY WINDS VEER TO SOUTHWEST AS TROUGH MOVES INLAND TO THE
NORTH. THIS SHOULD DRY AND STABLIZE AIR MASS. FOR SUNDAY THROUGH
TUESDAY WARMING TREND AND DRYING CONTINUES AS HIGH PRESSURE RIDGE
BUILDS EAST TO WEST ACROSS SOUTHERN CALIFORNIA AND 1000-500 MB
THICKNESS INCREASES ABOUT 30 METERS PER DAY. FOR WEDNESDAY THROUGH
NEXT FRIDAY RIDGE AXIS IS STILL OVER AREA BUT HEIGHTS/THICKNESSES
SLOWLY FALL FOR SLIGHT COOL DOWN. OD. HEIGHTS/THICKNESSES ARE RISING
ABOUT 30 METERS A DAY THROUGH TUESDAY FOR WARMING TREND THEN
FALLING AFTER WEDNESDAY A SIMILAR AMOUNT EACH DAY. THUS CONTINUED
DRY. AS FOR MARINE LAYER...NO SIGNIFICANT FORCING SO SHOULD REMAIN
AT OR BELOW 1000 FEET DURING THE PERIOD WITH STRATUS CONFINED TO
COASTAL PLAIN AND LOWER WESTERN VALLEYS LATE NIGHT THROUGH MID
MORNING HOURS.

&&

.AVIATION...
172030Z...CONVECTION WILL CONTINUE ALONG THE PENINSULAR MTN RANGE
WITH ISOLATED THUNDERSTORMS THROUGH THIS AFTERNOON. BASES WILL BE
ABOUT 8000 FT AND TOPS ABOUT 35000 FT. THE MARINE LAYER DEPTH IS
ABOUT 1200 FT AND WILL REMAIN ABOUT THE SAME THROUGH SAT WITH LATE
AND NON-UNIFORM COVERAGE NEAR THE COAST AND CLOUD BASES ABOUT 1000
FT. LOCAL VIS ON COASTAL MESAS WILL BE AROUND 3-5SM WITH ISOLATED
DENSE FOG POSSIBLE IN THE MORNING. STRATUS AND FOG WILL EVAPORATE BY
16Z SAT MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...MM
SHORT TERM FORECASTS AND WARNINGS...MOEDE

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 17, 5:45 AM PST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 AM PDT FRI AUG 17 2007

CAZ055-056-058-060-061-062-180000-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
645 AM PDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SAN
BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND DESERTS
THIS AFTERNOON AND EVENING. THUNDERSTORMS HAVE DEADLY LIGHTNING AND
MAY HAVE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. THE FLASH
FLOOD POTENTIAL IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DVA

The radar

The Santa Ana Mts radar (KSOX), 88 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 17, 12:50 PM PST to 1:00 PM PST
Where
San Bernardino County, Big Bear City
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.270, -116.850

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59184.